Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 302, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 2003, 11:25 AM EDT for Bradley County, Tennessee. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2003, 11:25 AM EDT (15:25 UTC)
- Expired
- Jul 22, 2003, 12:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Bradley County, TN
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
024
WUUS54 KMRX 221525
SVRMRX
TNC011-221615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1124 AM EDT TUE JUL 22 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRADLEY COUNTY IN EAST TENNESSEE
* UNTIL 1215 PM EDT
* AT 1114 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF MCDONALD TO GAP
SPRINGS...OR FROM 8 MILES WEST OF CLEVELAND TO 12 MILES SOUTH OF
CLEVELAND...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
LAT...LON 3525 8497 3514 8501 3500 8498 3499 8478
3529 8464 3535 8485What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 10:00 AM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 22, 10:00 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1000 AM EDT TUE JUL 22 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 330 PM EDT TUE JUL 22 2003 MAJOR LEAGUE UPR TROF MAKING ITS PRESENCE KNOWN ACROSS FA TODAY WITH WELL BELOW NORMAL TEMPS THANKS TO MASSIVE AREA OF SHRA/TSRA WHICH HAS PROGRESSED THRU MOST OF THE REGION LATE THIS AFTERNOON. MAIN AREA OF LIFT SHIFTS E TONITE LEAVING LOW PROB PRECIP LATER THIS EVENING INTO THE OVRNITE PD. DROPPED OFF POPS QUITE A BIT DURING THIS LATER EVENING PD AND USED MAINLY EARLY WORDING. UPR TROF HAS FOUND A HOME AND WILL BE IN PLACE THRU WED. SEVERAL IMPULSES WILL ROTATE THRU BASE OF TROF AND WITH COLD AIR ALOFT...SCT SHRA/TSRA SHOULD RESULT ACROSS THE FA TOMORROW WITH BEST CHC ACROSS SW VA/NE TN. SOME OF THE STORMS COULD BECOME SVR PRODUCING LARGE HAIL AND A DOWNBURST OR TWO. UPR TROF FINALLY EXITS ENTIRE FA BY THRU EVE. WILL HAVE TO KEEP SLGT CHC POP FOR SW VA/NE TN AND NRN MTNS FOR THU AS SUFFICIENT COLD AIR ALOFT TO SPARK A SHRA OR TSRA. STAYED FAIRLY CLOSE TO GUIDANCE TEMPS THRU PD. CHA 65 81 62 84 / 60 30 10 5 TYS 65 78 61 81 / 50 30 20 10 TRI 63 76 59 79 / 60 40 30 20 OQT 63 77 60 81 / 50 30 20 10 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT TUE JUL 22 2003 CURRENT FCST ON TRACK AS MASS OF TSRA OCCURRING AHD OF CD FNT PUSHES E TWD FA. ENERGY ROUNDING THE BASE OF UPR TROF WILL KEEP THE ACTION FIRING THRU THE AFTERNOON. CLOUDS/PRECIP SHOULD LIMIT WARMING CLOSE TO FCST MAXES. ALTHOUGH...MAY LOWER MAXES SLIGHTLY ACROSS SE TN/SW NC. NO OTHER CHANGES PLANNED OTHER THAN TO REMOVE SOME TIMING WORDING. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 430 AM EDT TUE JUL 22 2003 CURRENT SURFACE ANALYSIS SHOWS A STRONG COLD FRONT ACROSS THE OHIO RIVER VALLEY...WITH SCATTERED TSTORMS MOVING ACROSS THE FORECAST AREA IN ASSOCIATION WITH A WEAK SHORT WAVE. AN UNSEASONABLY STRONG UPPER TROUGH IS PROGGED TO BEGIN AMPLIFYING ACROSS THE TENNESSEE VALLEY THIS AFTERNOON...WITH NUMEROUS SHOWERS AND TSTORMS EXPECTED TO DEVELOP IN RESPONSE ALONG THE FRONT. THIS STRONG UPPER TROUGH AND ITS ASSOCIATED COLD POOL ALOFT SHOULD HELP TO PRODUCE SOME SEVERE TSTORMS THIS AFTERNOON AND EVENING...AS MID LEVEL WINDS STRENGTHEN. MODELS SHOW SOME TIMING DIFFERENCES WITH THE EASTWARD PROGRESSION OF THIS TROUGH...WITH THE GFS MODEL BEING THE FASTEST AND THE ETA/NGM SOLUTIONS FAIRLY SIMILAR. WILL CONTINUE A MENTION OF CONVECTION ON WEDNESDAY...WITH SOME POST-FRONTAL TSTORMS POSSIBLE DUE TO THE UNSEASONABLY COLD TEMPS ALOFT. IN FACT...THINK THAT A FEW TSTORMS MAY PRODUCE SOME LARGE HAIL ON WEDNESDAY DUE TO THIS COLD POOL ALOFT. AS FOR TEMPS...NGM AND AVN NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. WILL TREND TOWARD A COMPROMISE WHERE DIFFERENCES ARE NOTED. THE MAIN DIFFERENCE FELT BEHIND THIS FRONT SHOULD BE THE DROP IN HUMIDITY...AS DEWPOINTS LOWER INTO THE 50S BY THURSDAY. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 81 65 81 63 / 70 70 40 20 TYS 82 64 78 61 / 70 70 40 20 TRI 82 63 76 59 / 70 70 50 30 OQT 82 64 78 61 / 70 70 40 20 DMG *********************************************************************
Hazardous weather outlook, Jul 22, 4:43 AM EDT, 6 hours 42 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-230900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 443 AM EDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A MODERATELY UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE SOUTHERN APPALACHIAN REGION TODAY...AS AN UNSEASONABLY STRONG COLD FRONT MOVES ACROSS THE AREA. THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO THE SIZE OF A QUARTER...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)... THE FRONT MOVES EAST OF THE AREA...BUT THE ATMOSPHERE REMAINS UNSTABLE AS AN UPPER LEVEL TROUGH MOVES THROUGH...BRINGING ANOTHER SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:31 AM EDT | Severe Thunderstorm Warning | MRX | Marion | 29 min |
| Jul 22, 10:49 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 41 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.